Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 28, NWS Charleston, WV

May 28, 20096 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 28, 2009, 5:13 PM EDT for 6 counties in West Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2009, 5:13 PM EDT (21:13 UTC)
Expired
May 28, 2009, 6:15 PM EDT
In force
62 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Cabell County, WV, Jackson County, WV, Kanawha County, WV, Mason County, WV, Putnam County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 38 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:43 PM EDTTSTM WND DMGCross Lanes, WVLARGE BRANCHES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:21 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 282113
SVRRLX
WVC011-035-039-053-079-087-282215-
/O.NEW.KRLX.SV.W.0028.090528T2113Z-090528T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CABELL COUNTY IN WEST VIRGINIA...
  SOUTHERN JACKSON COUNTY IN WEST VIRGINIA...
  NORTHWESTERN KANAWHA COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF NITRO...
  SOUTHERN MASON COUNTY IN WEST VIRGINIA...
  PUTNAM COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF WINFIELD...
  WESTERN ROANE COUNTY IN WEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HURRICANE...OR 11 MILES WEST OF WINFIELD...AND MOVING EAST AT 30
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BUFFALO...TEAYS VALLEY...ELEANOR...POCA...CROSS LANES...SISSONVILLE
  AND KENNA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

&&

LAT...LON 3886 8146 3845 8143 3836 8216 3860 8219
      3860 8218 3869 8219
TIME...MOT...LOC 2111Z 262DEG 25KT 3850 8207

$$

08
2 follow-up statements
000 
WWUS51 KRLX 282145
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
545 PM EDT THU MAY 28 2009

WVC011-053-282155-
/O.CAN.KRLX.SV.W.0028.000000T0000Z-090528T2215Z/
MASON WV-CABELL WV-
545 PM EDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CABELL AND
SOUTHERN MASON COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3845 8143 3840 8186 3868 8182 3868 8178
      3871 8181 3873 8180 3874 8181 3879 8179
      3886 8146
TIME...MOT...LOC 2145Z 262DEG 25KT 3853 8177

$$

WVC035-039-079-087-282215-
/O.CON.KRLX.SV.W.0028.000000T0000Z-090528T2215Z/
KANAWHA WV-PUTNAM WV-ROANE WV-JACKSON WV-
545 PM EDT THU MAY 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHERN JACKSON...WESTERN ROANE...NORTHEASTERN PUTNAM AND
NORTHWESTERN KANAWHA COUNTIES IN WEST VIRGINIA...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BANCROFT...OR NEAR WINFIELD...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LIBERTY...GIVEN...SISSONVILLE...FAIRPLAIN...KENNA...STATTS MILLS...
KENTUCK...GAY AND HARMONY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

&&

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3845 8143 3840 8186 3868 8182 3868 8178
      3871 8181 3873 8180 3874 8181 3879 8179
      3886 8146
TIME...MOT...LOC 2145Z 262DEG 25KT 3853 8177

$$

30
000 
WWUS51 KRLX 282209
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
609 PM EDT THU MAY 28 2009

WVC035-039-079-087-282219-
/O.EXP.KRLX.SV.W.0028.000000T0000Z-090528T2215Z/
KANAWHA WV-PUTNAM WV-ROANE WV-JACKSON WV-
609 PM EDT THU MAY 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JACKSON...WESTERN
ROANE...NORTHEASTERN PUTNAM AND NORTHWESTERN KANAWHA COUNTIES IN WEST
VIRGINIA WILL EXPIRE AT 615 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...THIS 
STORM MAY STILL PRODUCE GUSTY WINDS AND PEA SIZE HAIL...AS IT MOVES 
OUT OF THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL
VIRGINIA AND CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3845 8143 3840 8186 3868 8182 3868 8178
      3871 8181 3873 8180 3874 8181 3879 8179
      3886 8146
TIME...MOT...LOC 2209Z 262DEG 25KT 3855 8156

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:29 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 28, 3:29 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT THU MAY 28 2009

.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY FRIDAY MORNING.
DRIER AIR MASS MOVING IN FRIDAY. UPPER LEVEL DISTURBANCE SATURDAY
WITH SECONDARY COLD FRONT SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY/...
THE MAIN THEME WITH AFTN PACKAGE WAS TO HOLD ONTO LOW CLOUDS
AND POPS LONGER FOR WV AND SW VA DURING FRIDAY MORNING. HAVE FRONT
MOVING TOWARD HTS-PKB 09Z AND CRW-CKB ARND 12Z AND THRU MTNS AFTER
12Z.

STEERING FLOW CONTINUES TO VEER AND INCREASE...ABOUT 20 KNOTS NOW
MAY GO TO 25 KNOTS.  MAY BE THE PERFECT SPEED...NOT TOO FAST...NOT
TOO SLOW.

STILL THINK...THERE MAY BE A LULL OR MINIMUM IN COVERAGE THIS
EVENING...AFTER THE LATE AFTERNOON CONVECTION...AND BEFORE THE
FRONTAL SHOWERS.  EVEN INCLUDED SOME DRIZZLE WITH THE LOW CLOUDS
FRIDAY MORNING IN WV AND SW VA.

FLASH FLOODING WOULD STILL TAKE 2 TO 3 INCHES...OR MORE THAN ONE OF
THESE DOWNPOURS.  RAIN AMOUNTS OF .5 TO 1.0 COULD EASILY FALL IN ANY
ONE BRIEF DOWNPOUR.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
DRIER NORTHWESTERLY FLOW WILL MOVE INTO THE CWA FRIDAY NIGHT AS THE
UPPER LEVEL TROUGH CONTINUES TO MOVE EAST OF THE REGION. ON
SATURDAY...UNSETTLED WEATHER RETURNS TO THE REGION AS A SERIES OF
SHORTWAVES MOVE THROUGH THE REGION...FOLLOWED BY A SECONDARY COLD
FRONT SATURDAY NIGHT/EARLY SUNDAY. MOISTURE WITH THESE DISTURBANCES
ON SATURDAY LOOKS TO BE LIMITED...WITH MODELS INDICATING PW VALUES
OF GENERALLY LESS THAN 1.2 INCHES. FURTHERMORE...MODEL SOUNDINGS
CONTINUE TO INDICATE WINDS ABOVE 10K FEET OF AT LEAST 30 TO 40
KTS...SO NOT EXPECTING ANY WATER PROBLEMS AT THIS POINT. SUNDAY
LOOKS TO BE DRIER ACROSS MUCH OF THE REGION...ALTHOUGH HAVE
CONTINUED TO KEEP A SLIGHT CHANCE OF POPS IN THE FORECAST IN THE
SOUTHERN ZONES AND OVER THE MOUNTAINS...AS WEAK DISTURBANCES
CONTINUE TO MOVE THROUGH THE FLOW.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PRECIPITATION MOVES BACK INTO THE FORECAST BY MONDAY
AFTERNOON...MAINLY FOR THE SOUTHERN ZONES AS A DISTURBANCE MOVES
TOWARDS THE REGION FROM THE SOUTHWEST. PRECIPITATION BECOMES MORE
WIDESPREAD TUESDAY AND WEDNESDAY AS ANOTHER COLD FRONT SLOWLY SAGS
SOUTH TOWARDS THE REGION. SEVERAL IMPULSES MOVING THROUGH THE FLOW
WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR
THE REMAINDER OF THE EXTENDED. HAVE CONTINUED TO MAINTAIN A SLIGHT
CHANCE OF POPS FOR THE REMAINDER OF THE EXTENDED DUE TO MODEL
UNCERTAINTY AND AS TIMING OF INDIVIDUAL IMPULSES WILL BE DIFFICULT.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...VARIABLE CONDITIONS CONTINUE 18Z-00Z IN SHORT
LINES OF STRONG THUNDERSTORMS.  VSBY BRIEFLY BLO 3 MILES AND
CEILINGS 1 TO 2 THSD FT.  OUTSIDE OF CONVECTION...MOST CEILINGS 2 TO
4 THSD FT BKN WITH LAYERS ABOVE AND VSBY AOA 5 MILES.

HAVE WIDESPREAD CEILINGS LOWERING AFTER 06Z AS FRONT APPROACHES.
CEILINGS LOWERING TO NR 1 THSD FT OVC AND VSBY 1 TO 3 MILES IN
SHOWERS...DRIZZLE...AND FOG MOVG W TO E.  LOW CEILINGS LINGERING
OVER WV MOUNTAINOUS COUNTIES THROUGH 18Z...WHILE BECOMING SCT FROM
OHIO RIVER ON W 15-18Z FRIDAY.

AVIATION OUTLOOK /BEYOND 12Z FRIDAY/...
SOME IFR FOG IN THE COOLER AIR FRIDAY NIGHT.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...FOR THE
POSSIBILITY OF DOWNPOURS WITH ENOUGH RAIN TO CAUSE SMALL STREAM
FLOODING. SEE CRWFFARLX.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>011-013>020-
     024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
     083>087.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ003-004.

&&

SYNOPSIS...KTB
NEAR TERM...SL
SHORT TERM...SL
LONG TERM...SL
AVIATION...KTB
HYDROLOGY...KTB
Hazardous weather outlook, May 28, 3:03 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT THU MAY 28 2009

OHZ066-067-075-076-083>085-WVZ009>011-017>020-029>032-039-040-291915-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-
303 PM EDT THU MAY 28 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
CONTAIN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-024>028-
033>038-046-047-291915-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
303 PM EDT THU MAY 28 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

ALSO...A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
CONTAIN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 28, 3:59 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             OCEANA                  37.69N 81.63W
05/28/2009  E1.00 INCH       WYOMING            WV   PUBLIC

&&

JHOVIS
Local storm report, May 28, 4:13 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
413 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             OCEANA                  37.73N 81.55W
05/28/2009  U0.25 INCH       WYOMING            WV   PUBLIC

&&

NNNN
Local storm report, May 28, 4:14 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
414 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             OCEANA                  37.73N 81.55W
05/28/2009  U0.75 INCH       WYOMING            WV   PUBLIC

&&

NNNN
Special weather statement, May 28, 4:16 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
416 PM EDT THU MAY 28 2009

KYZ105-OHZ067-075-083>087-WVZ005>007-013-014-024-282045-
ATHENS-CABELL-GALLIA-JACKSON-LAWRENCE-LINCOLN-MASON-MEIGS-MINGO-
MORGAN-PUTNAM-VINTON-WAYNE-
416 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT ATHENS...CABELL...EASTERN
JACKSON...EASTERN LAWRENCE...EASTERN VINTON...GALLIA...MASON...
NORTHWESTERN MINGO...SOUTHEASTERN LAWRENCE...SOUTHWESTERN MORGAN...
WAYNE...WESTERN LINCOLN...WESTERN MEIGS AND WESTERN PUTNAM
COUNTIES...

AT 412 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MCARTHUR
TO GAGE TO BEECH FORK STATE PARK TO ULYSSES...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. THESE STORMS ARE CAPABLE OF PRODUCING ONE INCH OF RAIN IN
ONE HOUR.

THESE STORMS WILL BE NEAR LAKE HOPE STATE PARK AROUND 420 PM...GREEN
BOTTOM AROUND 425 PM...GALLOPOLIS FERRY AROUND 430 PM...NELSONVILLE
AROUND 435 PM...ATHENS AROUND 440 PM AND MIDDLEPORT AROUND 445 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER...HIGHWAYS...STREETS
AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AREAS AND LOW LYING
SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, May 28, 4:49 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
449 PM EDT THU MAY 28 2009

OHZ066-067-075-085-086-WVZ005>007-009-013-014-282115-
ATHENS-CABELL-GALLIA-LINCOLN-MASON-MEIGS-MORGAN-PERRY-PUTNAM-WAYNE-
WOOD-
449 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT ATHENS...CABELL...EASTERN
GALLIA...EASTERN WAYNE...LINCOLN...MASON...MEIGS...MORGAN...PUTNAM...
SOUTHEASTERN PERRY AND SOUTHWESTERN WOOD COUNTIES...

AT 447 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
CROOKSVILLE TO DARWIN TO ASHTON TO WILSONDALE...MOVING EAST AT 30
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR RANGER AROUND 455 PM...EAGLEPORT AROUND 500
PM...EAGLEPORT AROUND 505 PM...SOUTHSIDE AROUND 510 PM AND
GRIFFITHSVILLE AROUND 515 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER
ON...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, May 28, 5:12 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
512 PM EDT THU MAY 28 2009

OHZ067-075-076-085-WVZ006>009-013>017-282215-
ATHENS-CABELL-JACKSON-KANAWHA-LINCOLN-MASON-MEIGS-MORGAN-PUTNAM-ROANE
-WASHINGTON-WIRT-WOOD-
512 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CABELL...EASTERN
ATHENS...EASTERN MASON...EASTERN MEIGS...JACKSON...MORGAN...
NORTHEASTERN LINCOLN...NORTHWESTERN KANAWHA...NORTHWESTERN ROANE...
PUTNAM...WESTERN WASHINGTON...WESTERN WIRT AND WOOD COUNTIES...

AT 511 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
MCCONNELSVILLE TO TUPPERS PLAINS TO RACINE TO GRIMMS LANDING TO
CULLODEN...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR TUPPERS PLAINS...BARTLETT...STOCKPORT...AND
ELEANOR AROUND 520 PM...BRISTOL...COTTAGEVILLE...PORTLAND...AND
FORKED RUN STATE PARK AROUND 525 PM...BELLEVILLE AND AND EVANS AROUND
530 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:54 PM EDTSevere Thunderstorm WarningRLXRaleigh, Wyoming48 min
May 28, 4:28 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh62 min
May 28, 4:53 PM EDTSevere Thunderstorm WarningRLXBoone, Cabell, Kanawha, Lincoln, Putnam, Wayne52 min
May 28, 7:42 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Taylor, Upshur63 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.